By now, almost everyone agrees that statins like atorvastatin, lovastatin, rosuvastatin and simvastatin can cause muscle pain (myalgia). Most clinicians also acknowledge that statins are also linked to type 2 diabetes. There is far less agreement about statins and nerve damage (aka peripheral neuropathy or polyneuropathy). A study published in JAMA Network Open (May 31, 2019) suggests that lowering cholesterol levels (with or without statins) in patients with type 2 diabetes is associated with nerve damage.
Statins As Lightning Rods:
There are few drugs as controversial as statins to lower cholesterol. On one side are the enthusiasts. These health professionals believe that these drugs are among the most effective and the least dangerous drugs in the pharmacy.
A study published in the European Journal of Preventive Cardiology (March 12, 2014) concluded:
“Only a small minority of symptoms reported on statins are genuinely due to the statins: Almost all would occur just as frequently on placebo.”
They mention nothing about statins and nerve damage. Even muscle damage (myopathy) is discounted:
“No other symptom was significantly affected [by statins]. Importantly, the many side effects commonly attributed too statins (e.g. myopathy, fatigue, muscle aches, rhabdomyolysis, or rise in creatine kinase > 10 upper limit of normal) were no more common in the statin arm than the placebo arm.”
These conclusions were based on randomized clinical trials. Many were conducted by drug companies seeking FDA approval of their products. Even when statin enthusiasts acknowledge that statins can cause side effects such as muscle-related symptoms, they often conclude that such adverse reactions “generally resolve rapidly when treatment is stopped…” (Lancet, Nov. 19, 2016).
On the other side are doubters. They believe the benefits are modest for otherwise healthy people and the risks are not trivial.
Lipid specialist, David Dubroff, MD, concluded (Preventive Medicine, April, 2016):
“The Cholesterol Treatment Trialists meta-analysis of 27 statin trials in people at low risk of vascular disease concluded that there is a clear benefit, but a subsequent meta-analysis of the same 27 studies concluded there was no significant mortality benefit. Similarly, a meta analysis of 11 statin trials involving 65,229 participants in high-risk primary prevention found no mortality benefit.”
Death is the ultimate outcome. We suspect that most statin takers believe their medicines will substantially prolong their lives. Few health professionals actually know the statistics and share them with patients.
What About Statin Side Effects?
As with many controversies, there is no simple resolution to this debate. Clinical trials designed to convince the FDA a drug is effective do not always uncover all potential adverse reactions.
Pharmaceutical companies don’t always discover serious complications until after a medicine has been on the market for many years. Such was the case with statins and diabetes. Although readers of this column began reporting elevations in blood sugar by 2003, it wasn’t until 2008 that physicians became aware of this possibility.
JUPITER and Diabetes:
A large study called JUPITER tested rosuvastatin (Crestor) to see whether its anti-inflammatory action could prevent heart attacks. It did, but an unexpected side effect was revealed (New England Journal of Medicine, Nov. 20, 2008). The authors noted, “physician-reported diabetes was more frequent in the rosuvastatin group.”
It wasn’t until February of 2012 that the FDA included information on increased blood sugar and HbA1c levels on statin labels. Initially, many doctors were skeptical. Others agreed with the FDA that even if these drugs raised blood glucose, the benefits of statins outweighed the risks.
Statins and Nerve Damage:
Now a different statin complication has come to light. It isn’t exactly new, however. In April, 2003, we received a letter from a woman who said that her husband had been taking atorvastatin to lower his cholesterol.
It did, she continued:
“but he has developed pain and tingling in his legs. His doctor said it had nothing to do with Lipitor but switched him to Zocor to see if it made a difference. The problems remain.”
She wondered if the statin drugs could be responsible.
There was almost nothing in the official prescribing information. However, a year earlier, Danish doctors had published a case-control study showing that polyneuropathy (nerve pain, tingling and so forth in more than one part of the body) was four to 14 times more likely among patients taking statins (Neurology, May 14, 2002).
In 2005, Australian researchers reported that (Australian Adverse Drug Reactions Bulletin, April 2005):
“Statin-associated peripheral neuropathy may persist for months or years after withdrawal of the statin”
This research almost disappeared without a trace. The FDA did not require statin manufacturers to mention anything about statins and nerve damage that persisted “months or years after withdrawal of the statin.”
What Causes Statins and Nerve Damage?
Why might statins affect nerves adversely? It turns out that nerve cells need cholesterol. A recent study from Heidelberg, Germany, demonstrated a link between low LDL cholesterol and neuropathy in people with type 2 diabetes (JAMA Network Open, May 31, 2019). The authors suggest that nerves can’t repair themselves when cholesterol is too low.
This suggests that neuropathy may not be limited to statins and nerve pain. Other treatments that lower total cholesterol or LDL cholesterol could be affecting nerve function. This may not be limited to people with type 2 diabetes.
Here is an important finding of these researchers:
“Our study contradicts the results of previous studies that indicated that lowering serum cholesterol levels potentially slows the progression of DPN [diabetic polyneuropathy] by lowering total serum cholesterol and LDL-C levels. Instead, our findings are in line with results of previous studies that found that the intake of statins and a decrease of serum cholesterol level are associated with neuropathic symptoms, microvascular damage, and an accelerated deterioration of peripheral nerve fibers.”
The authors suggest that lowering serum cholesterol “impairs peripheral nerve regeneration.”
Stories from Readers:
Scientific language can be daunting. Perhaps it would help to read some stories from readers to better understand statins and nerve damage.
Ron reports this link between statins and nerve damage:
“The medical community appears to be blind to the side effects from drugs like Lipitor (atorvastatin). The side effects of peripheral neuropathy came on slowly for me after a few years. I had to do my own research to find out the evidence of linkage. Then I had to go directly against the advice of my cardiologist and even a 2nd opinion.
“If I had listened to them, I would probably be heading to a nursing home. After 6 months off the statin, things have stopped deteriorating and the nerve damage appears to be slowly getting better. I know there are always accusations of crazy conspiracy theories, but at least for my circumstances the link appears completely legitimate.”
No one should ever stop a statin (or any other drug for that matter) without discussing the pros and cons with the prescribing physician. There are instances where the benefits far outweigh the risks!
Miles in Ohio also describes statins and nerve damage:
“I was on 40mg of Crestor for 12 years. My lipid levels were very well controlled. Over the last two years four specialists have diagnosed the limping and numbness on my left side as neuropathy. They had no idea what the cause might be.
“After some search on various forums I found other people with similar symptoms that stopped their statins and were relieved of problem. They were told by their doctors that the statins were not the problem.
“Have you heard the joke from med school where the final speaker tells the graduating students that ‘half of what we’ve taught you here in the future will turn out not be true, but the problem is we have no idea which half.'”
“My experience mirrors Miles in Ohio. Neurologist diagnosed nerve damage but couldn’t determine the cause. My primary care physician believes 40 mg of simvastatin is not the cause.”
You can read more case reports at these links:
Statins and Nerve Damage: What Does the Future Hold?
The FDA may need to bring the new research to physicians’ attention. In the meantime, patients and doctors will need to determine whether the balance of benefit to risk is favorable. For some, the answer is definitely yes. For others, especially those with no history of heart disease, the answer may be less obvious.
Share your own story about statins in the comment section. If you have had no side effects please tell us. If you have experienced statins and nerve damage, please share that information as well.